I have a patient with high risk MDS getting dacogen with stable disease for several months. She now has developed persistent headaches which I read can be a side effect of dacogen in 23-28% of patients. Do you know if this improves with dose reduction or changing to vidaza?
Headaches do occur during decitabine treatment. Typically, it is not a direct effect of the drug, but rather an indirect effect due to the fatigue or anemia caused by decitabine. Reducing the dose could reduce fatigue and anemia, thereby reducing headaches, but it could also reduce the effectiveness. I assume that you are utilizing 20 mg/m2 for five days. There are data for 3 days in low risk MDS, but there are scant data for lower doses in high risk MDS. Thus, we would only reduce to 3 days (keep at same dose of 20 mg/m2) if the headache was intractable despite supportive care and its having an impact on quality of life. A switch to azacitidine is unlikely to alleviate the headache. In a Phase III randomized trial of high risk MDS patients, headaches were twice as prevalent as placebo. Thus, headaches are an indirect class effect of the hypomethylating agents. Sometimes we have success by reducing doses or switching to an alternate hypomethylating agent, but this probably a placebo effect/luck rather than a genuine difference. Our general approach is to just provide patients with supportive care (such as caffeine and acetaminophen; if platelets are okay NSAIDs).